Cannabinoid hyperemesis syndrome is a bit of a conundrum. It’s something that needs some explanation, along with preventative tips and potential curative remedies. In this guide, we’ll discuss what cannabinoid hyperemesis syndrome is, how to prevent it and how to help relieve its symptoms.
Cannabinoid Hyperemesis Syndrome
Often called a “mystery illness”, cannabinoid hyperemesis syndrome is the result of long-term, heavy cannabis use. Some categorize it as a condition prevalent to those that use cannabis 20 or more days per month for many years. What isn’t stated, however, is how much cannabis is used by those that experience the illness.
Every cannabis user has a unique tolerance – some higher than others. Many forget that the idea surrounding cannabis use is not to use as much as you can every day or spend 100% of your waking time medicated. The goal is to use what is needed to alleviate symptoms at the time they are needed.
Heavier use, such as one-half ounce or more per week may result in cannabinoid hyperemesis disorder. What happens, over time, is that changes in the nervous system and brain occur. It is often the result of long-term stimulation from THC. THC alters how the body’s pain system reacts and sends signals. THC basically disturbs the pain system when it is always present in the body.
Some clinical data also suggests that increased amounts of cannabigerol and cannabidiol may also contribute to this illness.
Other than changes in the brain and nervous system, an exact cause isn’t known.
Symptoms of Cannabinoid Hyperemesis Syndrome
What makes this illness difficult to diagnose without a patient being asked about his or her cannabis use is that it presents like many other illnesses. The most common symptoms are severe, and sometimes uncontrollable vomiting, significant nausea, and abdominal pain.
In most cases, symptoms resolve within 48-hours.
Some may make the mistake of using more cannabis to combat these symptoms. That definitely isn’t the right thing to do.
Doctors also say that if you are a heavier cannabis user and do not have a fever, diarrhea or symptoms relating to another health problem, do not go to the hospital. You can remedy these symptoms yourself at home – in most cases. Some of the more severe cases of cannabinoid hyperemesis syndrome may require rehydration and nausea medication as dehydration can become a serious problem.
Preventing Cannabinoid Hyperemesis Syndrome
There are several ways to prevent this mystery illness. First and foremost, microdose. Microdosing allows your body to accept smaller amounts of cannabinoids at a time to combat current symptoms. It also helps to prevent building up a tolerance too quickly. Microdosing is using minimal amounts several times throughout the day while allowing time for the effects of the dose prior to wear off.
Vary the potencies of the strains that you use. This helps prevent your tolerance from getting too high. Smaller concentrations of THC are ideal when symptoms of your health condition are mild. By using lower and moderate THC-containing cannabis strains, your body can maintain a better balance. Higher-THC strains should only be used when your symptoms are severe, nearly unbearable.
Use the right strains. We cannot stress enough how important researching cannabis strains before purchasing them is. Choosing a strain based on its name may be a fun experience, but you may not be giving your body what it needs. Your symptoms may still prevent strongly. If no strain information is available, contact the cultivator and inquire about the strain’s lineage. From here, you can research the parent plants and get a good idea of what the potential cannabinoid and terpene profiles are. This may also help you gauge what the potential effects could be. Keep in mind though – the way that effects present in hybrids can be non-characteristic of the parent plants, so always microdose a strain you are unfamiliar with.
How to Relieve the Symptoms of Cannabinoid Hyperemesis Syndrome
You can alleviate the symptoms of this illness without seeking medical attention. First and foremost – stop all cannabis and cannabinoid use – including CBD. When your body is over-stimulated by too many cannabinoids, the worst thing you can do is ingest more. Continuing to use cannabis or cannabinoid-based products may make your symptoms more severe.
Allow your body 1 to 2 weeks to recover without ingesting any cannabis or cannabinoids. This may be difficult for some with more severe health conditions, but not allowing your endocannabinoid system to reset may just cause you to have symptoms of cannabinoid hyperemesis syndrome again. For those that use more than one-half ounce of cannabis weekly, you may need to refrain for up to a month. While it will be difficult, it will also help your tolerance level and dosage needs decrease.
Once your body resets, reintroduce cannabis with lower-THC strains and much smaller doses. Increase very slowly, allowing as much time as possible between doses.
Take a very hot shower. It is unknown why this works, but stand in a shower with water as hot as you can stand it for about 20 minutes. This helps reduce the nausea, may curb vomiting and may ease abdominal pain. If your symptoms have become severe and you are weak, consider a hot bath instead. Do not get into a hot tub as the movement of the water from the jets may make you dizzy and can lead to blackouts or you could pass out.
Hydrate your body and eat a bland diet. Yes, similar to what you’d do for a severe cold or case of the flu. Stay away from sugary, sodium-packed beverages, as well as alcohol and carbonated drinks. Water and juice only. You could use a water enhancer that include electrolytes to help replenish your body a little faster. Eat small amounts of food at a time. It will help with the nausea. Consider ginger ale or tea that includes peppermint or ginger. This could help with the nausea as well, but try to stay away from caffeine as it could further dehydrate you.
Cases of cannabinoid hyperemesis syndrome are increasing as legalization movements are successful around the world. It’s often called the cannabis (marijuana) vomiting illness. Many head to the ER because they think it’s something else, but a hospital visit isn’t really necessary. Yes, you will feel miserable for a few days but the symptoms will subside in a couple of days with rest, rehydration and refraining from cannabis use. You can also help prevent the potential of getting this illness by cutting back on your daily cannabis consumption now.